Tornadoes · United States · Ohio · 2023
EF0 tornado, Nankin, Ohio, June 15, 2023
This EF0 tornado ran 1.2 miles across Ashland County on June 15, 2023, touching down at 8:46 PM EDT and reaching 300 yards wide. It killed nobody, and did $70,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 15, 2023
- Touchdown
- 8:46 PM EDT (00:46 UTC)
- Lifted
- 8:48 PM EDT (00:48 UTC)
- On the ground
- 2 minutes
- Path length
- 1.2 miles (2.0 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- County
- Ashland County
- Touchdown point
- 40.934, -82.274
- Lift-off point
- 40.921, -82.258
- Record number
- 2306151846-01
The damage survey
6 damage points were recorded along this path by NWS CLE, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cold front moved into northwest Ohio the evening of Thursday, June 15. A weak surface low pressure developed along this front over southern Michigan earlier in the day and moved southeast across the western tip of Lake Erie during the evening. A warm front extended southeast of this low pressure along the western Lake Erie shoreline and then down towards central Ohio. Thunderstorms erupted along the cold front near Toledo just before 6:00 PM and moved southeast towards east-central Ohio over the coming hours. Enhanced vertical wind shear associated with the low pressure and warm front allowed storms to rotate amidst an unstable environment. A particularly intense supercell (rotating thunderstorm) developed near the Ohio/Michigan border just north of Toledo and tracked across parts of Lucas, Ottawa, Sandusky, Erie, Huron, Seneca, Richland, Ashland, and Wayne Counties. This supercell was responsible for nine tornadoes and numerous instances of large hail, with hail to at least the size of tennis balls reported near Toledo and multiple reports of hail to golf ball sized or larger as the storm continued southeast. Heavy rainfall from this supercell also produced flash flooding across Huron County. Storms gradually congealed into a line that produced some hail and straight-line convective wind damage into east central Ohio.
This tornado was an EF0 with estimated peak winds of 85 mph. The tornado began northeast of Nankin, between County Road 801 and OH-58, where several trees were uprooted with snapped branches. As the tornado moved southeastward toward Township Road 713, one residence sustained damage to its roof and chicken coop, while the barn sustained partial roof removal. A separate residence near Township Road 713 and OH-302 suffered damage in the form of a garage door and walls pushed out, and insulation lofted into a nearby field before the tornado dissipated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the tornado touched down at Jun 15, 8:11 PM EDT, 35 minutes earlier.
Area forecast discussion, Jun 15, 8:11 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 811 PM EDT Thu Jun 15 2023 ...00z TAF Aviation and Near Term Forecast Update... .SYNOPSIS... Low pressure will pull a cold front southeast across the area this evening. A trough will linger over the eastern Great Lakes on Friday. A ridge of high pressure will return for the weekend. && .NEAR TERM /THROUGH FRIDAY NIGHT/... 730 pm update... This evening's weather turned very busy in a hurry with convection becoming more severe than expected, especially from the Toledo area eastward towards just west of the CLE metro area as of this update. There is a severe storm watch out for portions of northern Ohio until 11 pm EDT. The severe weather threat should continue for a couple more hours before the convection should start a downward trend with intensity. We will keep this evening update kind of short due to active warnings and severe weather operations going on at this time. Previous discussion... The forecast area resides between a ridge of high pressure over western Pennsylvania and surface low pressure over southern lower Michigan. Moisture is pooling near and immediately ahead of this feature with dewpoints approaching 60 degrees along the I-75 corridor while holding steady or slowly starting to increase in the east. The combination of smoke and increasing cirrus has limiting warming and lowered high temperatures into the 70s for most areas. Mixed layer CAPE is near 1000 J/kg ahead of low pressure in eastern Indiana and expecting instability to increase across mainly NW Ohio this evening as low level moisture continues to increase. Instability is expected to peak through about 7 PM before we lose heating and experience some marginal stabilization of the boundary layer. Cumulus cloud field has developed from near Lansing southwest into northern Indiana along the cold front. Overall deep layer moisture is less than previously expected as evident by considerable dry air in the low level water vapor imagery. This may result in lower coverage of showers and thunderstorms but have only lowered pops by 10-20 percent given stronger forcing is yet to arrive. Potent upper level low continues to pivot south across Michigan late this afternoon with a few thunderstorms starting to develop over Central Lower Michigan. We do still expect showers and thunderstorms to develop as the stronger forcing interacts with the surface front reaching NW Ohio towards 23Z. In addition, activity that develops over southeast Michigan may consolidate over Lake Erie and eventually move onshore near and east of Cleveland as the surface low crosses the lake later this evening. The area is included in a marginal risk for severe weather as shear increases with a jet streak at 500mb rounding the base of the trough. Main window for any strong to severe thunderstorms will be from 5-10 PM although may start to see some CIN developing after 8 PM. Main severe weather concerns this evening are a few wind gusts of 50-60 mph and hail to quarter size. There is some backing of the low level flow ahead of the low and can not rule out some rotation in the atmosphere but LCLs are likely to be too high for much of a tornado concern. Rain showers will linger in the east overnight with cold advection ramping up behind the front. Low clouds also arrive behind this low so minimum temperatures are only expected to drop into the low to mid 50s. Scattered showers may linger across eastern Ohio and Pennsylvania through midday on Friday with the upper trough overhead. Clearing from the northwest will be gradual through the afternoon as high pressure builds into the western Great Lakes. Conditions continue to dry on Friday night with lows in the upper 40s to lower 50s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Upper level ridging and surface high pressure will build over the area from the west during the day Saturday and into the weekend. This ridge begins to weaken as it moves eastward on Sunday as an upper low attempts to move into the Ohio/Tennessee Valley. We should stay dry through the short term as the surface low remains far enough to the south of our area. Highs will be on the increase this weekend with Saturday's highs rise into the upper 80s across western Ohio, mid 70s in central Ohio, and low 70s across eastern Ohio and NW PA. By Sunday, highs in the low to mid 80s will be common areawide with the exception of NW PA with highs in the upper 70s. && .LONG TERM /MONDAY THROUGH THURSDAY/... Upper low over the Ohio Valley may provide enough low level moisture and upper level support to provide some shower/thunderstorm chances during the long term period. Temperatures will gradually cool down next week with highs starting in the mid to upper 80s on Monday with highs in the upper 70s by Thursday. && .AVIATION /00Z Friday THROUGH Tuesday/... The main aviation concerns with this TAF update will be the threat of severe convection through late this evening mainly across north central Ohio possibly impacting CLE, FDY, and MFD sites through 03z or 04z. Have TEMPO groups for those TAF sites to highlight the timing of any convection impacting those airports. A cold front will move through late this evening. Generally VFR conditions are ahead of this cold front, outside of any heavier convection. Behind the front, MVFR to low end MVFR ceilings are expected to move in later tonight through Friday morning or early afternoon. There is some potential for IFR ceilings but have left the ceilings at 1000 feet for this update. We may have to lower those ceilings with the next update for early Friday morning across northwest Ohio and the lakeshore TAF sites. Scattered light rain showers will be around late tonight into Friday. Winds will tend to out of the south or southwest ahead of the low pressure system, eventually shifting to the west and then north behind the low with the wind shift occurring between 03-08Z. North to northwest winds will follow for much the later part of the period on Friday. Some gusts up to 25 knots will be expected. Outlook...Scattered rain showers and non-VFR possible with lower ceilings will linger into Friday across northern Ohio and into Friday evening or night across NW Pennsylvania. && .MARINE... Low pressure and its associated cold front will move southeast across the lake overnight tonight. High pressure then builds in behind this low through the weekend. Light and southeasterly winds ahead of the cold front become northerly at 10-15 knots by Friday morning. Northerly flow remains over the lake until high pressure takes hold over our area by late Saturday night and winds will decrease and become light and variable through the rest of the weekend. Easterly flow 10-15 knots then takes hold as we become sandwiched between two low pressure systems. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...KEC NEAR TERM...KEC/Griffin SHORT TERM...Iverson LONG TERM...Iverson AVIATION...Griffin MARINE...Iverson
Hazardous weather outlook, Jun 15, 7:38 PM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 738 PM EDT Thu Jun 15 2023 LEZ144>147-164>167-OHZ009>013-017>021-027>031-162345- The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Erie-Lorain- Cuyahoga-Lake-Geauga-Hancock-Seneca-Huron-Medina-Summit-Wyandot- Crawford-Richland-Ashland-Wayne- 738 PM EDT Thu Jun 15 2023 ...SEVERE THUNDERSTORM WATCH 311 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142-143-148-149-162-163-168-169-OHZ003-006>008-014-022-023- 032-033-036>038-047-089-PAZ001>003-162345- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Ashtabula Inland-Portage- Trumbull-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 738 PM EDT Thu Jun 15 2023 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 15, 6:22 PM EDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
622 PM EDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM Tstm Wnd Dmg 4 WNW Harbor View 41.72N 83.52W
06/15/2023 Lucas OH 911 Call Center
Multiple utility poles down and report of a
roof blown off of a house in Washington
Township. Time estimated via radar.
&&
MainesLocal storm report, Jun 15, 6:32 PM EDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
632 PM EDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail 2 NW Harbor View 41.71N 83.48W
06/15/2023 E2.50 inch Lucas OH Public
Report from mPING: Tennis Ball (2.50 in.).
&&
MainesLocal storm report, Jun 15, 6:37 PM EDT, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
637 PM EDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail 3 NW Harbor View 41.72N 83.48W
06/15/2023 M2.00 inch Lucas OH Trained Spotter
&&
MainesLocal storm report, Jun 15, 6:56 PM EDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
656 PM EDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Hail 6 NNE Rocky Ridge 41.61N 83.17W
06/15/2023 M1.25 inch Ottawa OH Trained Spotter
&&
MainesSpecial weather statement, Jun 15, 7:13 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Cleveland OH
713 PM EDT Thu Jun 15 2023
OHZ017-160000-
Hancock OH-
713 PM EDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of northern Hancock
County through 800 PM EDT...
At 713 PM EDT, Doppler radar was tracking a strong thunderstorm near
McComb, or 10 miles northeast of Ottawa, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Findlay, Fostoria, North Baltimore, McComb, Arcadia, Vanlue, Van
Buren, Bloomdale, Benton Ridge and Bairdstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4117 8358 4116 8342 4100 8342 4099 8346
4097 8346 4099 8388 4117 8388
TIME...MOT...LOC 2313Z 268DEG 34KT 4109 8385
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SefcovicSpecial weather statement, Jun 15, 7:47 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Cleveland OH
747 PM EDT Thu Jun 15 2023
OHZ006-017-018-160030-
Seneca OH-Wood OH-Hancock OH-
747 PM EDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of western Seneca,
southeastern Wood and northeastern Hancock Counties through 830 PM
EDT...
At 746 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Baltimore, or 11 miles north of Findlay, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tiffin, Fostoria, North Baltimore, Arcadia, Van Buren, New Riegel,
Bloomdale, Bettsville, Risingsun, Cygnet, Jerry City, West Millgrove,
Bairdstown, Bascom and Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central and northwestern Ohio.
&&
LAT...LON 4130 8375 4127 8342 4125 8342 4126 8322
4124 8301 4099 8307 4099 8312 4112 8378
TIME...MOT...LOC 2346Z 277DEG 32KT 4120 8367
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SefcovicThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Pittsburgh, PA (KPIT), 00:00Z
0.8 hours before the tornado, 192 km from the path. June 16, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -91042 J/kg
- Surface CAPE
- 8 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.1 K/km
The surface observations
Mansfield (MFD), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cleveland radar (KCLE), 64 km away, was scanning. The volume nearest the touchdown began at 00:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of June 15, 2023
31 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 15 | 4:58 PM CDT | EF0 | Comanche, OK | 3.8 | 50 | $10,000 | ||
| June 15 | 5:02 PM CDT | EF2 | Ochiltree, TX | 17.4 | 200 | $114,000 | ||
| June 15 | 6:06 PM EDT | EF2 | Lucas, OH | 3.8 | 300 | $176,000 | ||
| June 15 | 5:06 PM CDT | EF3 | Perryton tornado, TX | 6.3 | 880 | 3 | 100 | $1.0 million |
| June 15 | 6:09 PM EDT | EF1 | Monroe, MI | 4.8 | 400 | |||
| June 15 | 5:10 PM CDT | EF0 | Cotton, OK | 1.2 | 50 | $10,000 | ||
| June 15 | 5:11 PM CDT | Unrated | Stephens, OK | 0.5 | 50 | |||
| June 15 | 5:12 PM CDT | EF0 | Ochiltree, TX | 12.3 | 50 | |||
| June 15 | 6:28 PM EDT | EF0 | Lucas, OH | 0.2 | 50 | $5,000 | ||
| June 15 | 5:34 PM CDT | EF0 | Stephens, OK | 0.8 | 200 | |||
| June 15 | 5:37 PM CDT | EF1 | Stephens, OK | 0.5 | 20 | $30,000 | ||
| June 15 | 6:49 PM EDT | EF2 | Ottawa, OH | 3.4 | 200 | $255,000 | ||
| June 15 | 6:57 PM EDT | EF1 | Sandusky, OH | 0.1 | 100 | $15,000 | ||
| June 15 | 5:58 PM CDT | Unrated | Jefferson, OK | 0.8 | 50 | |||
| June 15 | 6:03 PM CDT | EF1 | Stephens, OK | 1.5 | 50 | $10,000 | ||
| June 15 | 6:16 PM CDT | EF2 | Jefferson, OK | 4.1 | 1,000 | $250,000 | ||
| June 15 | 7:19 PM EDT | EF0 | Sandusky, OH | 0.3 | 50 | $18,000 | ||
| June 15 | 6:29 PM CDT | EF1 | Ellis, TX to OK | 4.8 | 200 | $11,000 | ||
| June 15 | 7:40 PM EDT | EF0 | Sandusky, OH | 0.9 | 50 | $10,000 | ||
| June 15 | 7:43 PM EDT | EF0 | Franklin, FL | 0.4 | 50 | $5,000 | ||
| June 15 | 6:47 PM CDT | Unrated | Roger Mills, OK | 1.0 | 50 | |||
| June 15 | 7:48 PM EDT | EF2 | Huron, OH | 8.7 | 2,200 | $270,000 | ||
| June 15 | 7:51 PM EDT | EF0 | Huron, OH | 1.6 | 100 | $5,000 | ||
| June 15 | 8:01 PM EDT | EF0 | Huron, OH | 0.7 | 100 | $5,000 | ||
| June 15 | 8:04 PM EDT | EF1 | Huron, OH | 8.6 | 1,100 | $165,000 | ||
| June 15 | 8:13 PM EDT | EF1 | Huron, OH | 4.0 | 250 | $60,000 | ||
| June 15 | 7:26 PM CDT | EF0 | Love, OK | 0.5 | 10 | |||
| June 15 | 8:02 PM CDT | EF1 | Clay, TX | 2.5 | 100 | $8,000 | ||
| June 15 | 8:35 PM CDT | EF2 | Escambia, FL | 8.6 | 450 | |||
| June 15 | 12:21 AM CDT | EF0 | Baldwin, AL | 0.3 | 75 | |||
| June 15 | 1:43 AM EDT | EF0 | Taylor, FL | 1.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.